News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Husband's Prolactin


 copswife - Mon Dec 04, 2006 1:42 am

Through routine labwork, my husband was found to have a low testosterone level. Follow-up labwork found a low level of prolactin. This is what was relayed to me by my husband. We are calling the doc tomorrow for specifics, but I am wondering what a low prolactin level in a man may be the result of. Our PCP is scheduling him with the endocrinologist (could be a few weeks) and for an MRI. However, I am a nurse and "knowledge is a curse". I just do not know the specifics on endocrinology and could REALLY use some help. His Hist:
Male; age 35; No significant medical history; L ankle surgery in adolescence; Strong family history of various types of cancer; no medication (rarely takes even a tylenol); NKDA

Thank you for your help. I GREATLY appreciate your help in this time of WATING...................................
 Dr. Tamer Fouad - Mon Dec 04, 2006 11:23 am

User avatar Hello,

I am not an endocrinologist. However, I will try to help.

In the workup for cases with low testosterone, the first step is to check the LH and FSH.

If there is a testicular problem they should be elevated by negative feedback and the condition can be treated with testosterone replacement therapy.

If they are not elevated then this calls for checking the prolactin and TSH levels. If they are also reduced this could indicate a pituitary problem such as a tumor. Which is why your PCP ordered the scan.

Conditions that can inhibit the anterior pituitary include hemochromatosis (ironoverload). Excess corticosteroids (Cushing's syndrome) as well as any exogenous steroid use (either estrogen or androgens), particularly in younger men. Anabolic steroid use can result in low testosterone and low LH and FSH.

Hope this helps.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here